Joshua’s seizures are made worse by the heat and by excitement, so on the last day of term and the hottest day of the year so far, epilepsy was bound to strike. I got home from work around 6.45 and Joshua was happy and very pleased to see me, he kept following me around the house. I sat with my cup of tea to watch some TV and to put my aching feet up, and he came and snuggled in next to me on the settee. Within 5 minutes he began fitting : his legs and arms went stiff, his face contorted, his eyes rolled and he began heavy breathing. I tried to reassure him but he had more than ten short seizures, one after the other, and so I had no other option but to give him his rescue medication to try to stop them. He does not like the taste of Midazolam, but I think he knew last night that it was necessary, as he did not resist like usual.
More seizures took him over but they began gradually to slow down, with longer gaps between them so I was confident that the powerful drug was doing its job. However I had the telephone in my hand, as a 999 call was my next option as we cannot give two doses of Midazolam, it can compromise breathing and so he needs to be monitored by a health professional.
Joshua gradually relaxed and fell asleep, under the spell of Midazolam. I recovered myself and then ate my tea, sitting beside him throughout. An hour later he stirred and so I decided to take him to bed where he would be more comfortable. He was quiet while I undressed him and got him into his pyjamas. I was reading him a story in bed, when he started to have more seizures. We would be looking at calling an ambulance at this stage as I cannot give him any more rescue medication for 6 hours, so there were still another five hours to go. Fortunately, I hushed and stayed with him to calm him down and he only had 3 more and then he settled down again, exhausted.
Lets hope that this is not the shape of the school summer holidays that we can expect moving forwards!